Nacho Arriagada

New Member
Aug 1, 2016
1
0
1
39
Hello everybody,
I'm starting this thread to see if I can get some advice. I have a doctor's appointment next Friday, but just thought I would hear from some of the cycling gurus on the internet. The issue is my legs have been feeling really weak and sore over the past 2 weeks.
I'm a 33 years-old, male cyclist. My current FTP is 330W, I'm a climber (or trying to be), weight 71kg, height 174cm.
My normal winter training week usually includes one day of commute work (40 min tempo ride in the morning, Full on Sprints out of traffic-lights in the afternoon, usually around 12 sprints), a day with a one hour endurance ride, a day of Zwift Racing, a day for a recovery ride, a day with no cycling, and on weekends a +4h ride with different exercises in between, with lots of climbing.
Three weeks ago, I went through a particularly hard week of training (for me), with hard intervals, a PR filled zwift race, a Saturday with 1200 m of climbing, and capped with a 2-hour Sunday ride with 1500m of climbing, where I did 3 Climb reps over a Cat 2 climb (6.1km 7%), all 3 climbs at threshold intensity. The following Monday, I felt tired, a little more than usual, but nothing to worry about at the time.
The following Tuesday I did my usual commute, intervals included. On Wednesday I rested, and on Thursday I felt pretty tired, jumped on the turbo in the morning, but didn't have the legs to race in the afternoon. Friday I did an endurance hour on the trainer, Saturday watched stage 20 of the Tour (no bike) and Sunday did a mid intensity coffee ride.
The following week my legs felt shot, I had a really annoying pain (low intensity) behind my right knee, felt a weird pressure on both knees, my upper right glute would get a pain that would come and go, and overall, both legs felt pretty tired after very low intensity pedaling. After a mid intensity commute day, I decided to take it easy for the rest of the week, only on Saturday I did a 1.5h super easy ride with the gf.
At first I thought it might have something to do with the new shoes I started using right before this all started, I'm kinda anal about cleat placement though, so I've been fiddling with the shoes over the past three weeks. My commutes are done on a different bike, with different shoes though, so no changes there.
The only persistent symptom is the very mild discomfort on my right knee (front and back, not bone, feels like a tendon issue), but as soon as I do any pedaling, or run up stairs, or anything above walking pace, both legs feel weak from top to bottom, quads feel tired, glutes feel tired.
What could be causing this? Could it be an infection? I have a very healthy diet, I sleep well every night, I stretch after every session. This was very sudden, and I'm getting kinda worried, because race season starts on September, but with my legs right now, I can't do much.
Thank you if you read everything, and sorry about the long rant.
Cheers
Ignacio
 

alfeng

Well-Known Member
Jul 23, 2005
6,723
254
63
Why couldn't-or-wouldn't what you are experiencing be due to the NEW shoes?

Have you tried using your OLD shoes for several days to see if the problem is alleviated?

AND, are you certain that you have precisely replicated the cleat placement on the new shoes?
Are the new shoes the same brand as your old shoes?
 

cyclintom

Well-Known Member
Jan 15, 2011
1,283
196
63
To me it sounds very simple. You are riding with too much intensity and too little recovery. Sore legs will not recover under such a regime.
 

6fhscjess

Member
Aug 7, 2003
180
18
18
It sounds like it could be over training. Do varicose veins run in your family at all? I developed a deep aching in my legs many years ago and now have to wear compression stockings due to varicose veins.
I highly recommend compression stockings even to those without a family history of varicose veins.
Probably start in the range of 15-25mmhg or 20-30mmhg and see if it helps.
My legs felt really dead after riding before wearing the stockings, now although they don't feel great they feel much better.